Alert archive / South Dakota / River Flood Warnings in 2011

River Flood Warning 91, NWS Sioux Falls, SD

June 13, 2011Davison County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jun 13, 2011, 7:39 PM CDT for Davison County, South Dakota. It took effect at Jun 13, 2011, 9:56 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2011, 7:39 PM CDT (00:39 UTC)
In effect from
Jun 13, 2011, 9:56 PM CDT
Expired
Jun 14, 2011, 12:07 AM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

County Davison County, SD

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Firesteel Creek near Mt. Vernon (MTVS2).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06477500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WGUS43 KFSD 140039
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT MON JUN 13 2011

...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...

  FIRESTEEL CREEK NEAR MOUNT VERNON 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC035-150439-
/O.NEW.KFSD.FL.W.0091.110614T0256Z-110616T1400Z/
/MTVS2.1.ER.110614T0256Z.110614T1800Z.110615T1400Z.NO/
739 PM CDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE FIRESTEEL CREEK NEAR MOUNT VERNON.
* UNTIL THURSDAY MORNING.
* AT 07PM MONDAY THE STAGE WAS 7.7 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY 10 PM MONDAY AND CREST NEAR 
  8.6 FEET BY TUESDAY JUNE 14. THE RIVER WILL FALL BELOW FLOOD STAGE 
  BY WEDNESDAY JUNE 15.
* AT STAGES NEAR 8.0 FEET...THE RIGHT BANK OVERFLOWS. 


$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  
         STAGE  STAGE  TIME      STAGE   TIME      

FIRESTEEL CREEK
MTVS2     8.0    7.65  MON 7 PM    8.6   TUE 1 PM
1 follow-up statement
184 
WGUS83 KFSD 140507
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT TUE JUN 14 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  FIRESTEEL CREEK NEAR MOUNT VERNON 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC035-140537-
/O.CAN.KFSD.FL.W.0091.000000T0000Z-110616T1400Z/
/MTVS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1207 AM CDT TUE JUN 14 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE FIRESTEEL CREEK NEAR MOUNT VERNON.
* AT 11PM MONDAY THE STAGE WAS 7.0 FEET.
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 7.7 FEET.  THE 
  RIVER WILL FALL TO 3.3 FEET BY TUESDAY EVENING.


$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

FIRESTEEL CREEK
MTVS2     8.0    7.03 MON 11 PM                    7.7  MON JUN 13

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 13, 3:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON JUN 13 2011

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WORKING ON AN ENVIRONMENT
MARGINALLY SUPPORTIVE OF SEVERE WEATHER. WILL WATCH FOR FURTHER
DEVELOPMENT ON THE SOUTHWEST FLANK OF CURRENT CLUSTER OF STORMS
THROUGH THE EVENING WITH ENHANCED CONVERGENCE POSSIBLE IN THE LOW
LEVELS PER THE NEBRASKA SURFACE OBSERVATIONS AND THE NELIGH
PROFILER. CAPE AND SHEAR CONTINUE TO BE VERY MARGINAL SO EXPECTING
MAINLY ISOLATED SEVERE AND SPOTTY LOCATIONS WITH HEAVY RAINFALL.
BECAUSE OF CLOUDS AND WIND EXPECT MILD LOWS...MAINLY FROM THE UPPER
50S TO MID 60S. ALL INDICATIONS ARE THAT FAIRLY WIDESPREAD STRATUS
WILL DEVELOP AS WELL SO LOOKING GLOOMY LATE TONIGHT INTO TUESDAY.

EXPECT MOST OF THE CONVECTION TO BE EAST OF THE AREA ON TUESDAY
MORNING WITH NEW DEVELOPMENT POSSIBLE BY LATE MORNING IN CENTRAL
SOUTH DAKOTA. HAVE SLOWED THE DIURNAL RISE IN TEMPERATURES WITH THE
STRATUS IN PLACE AND ALSO LOWERED HIGHS A COUPLE OF DEGREES. THIS
SHOULD PLACE AREAS ALONG AND EAST OF THE INTERSTATE 29 CORRIDOR IN
THE 65 TO 70 DEGREE RANGE WITH LOWER TO POSSIBLY MID 70S WEST.
DECENT WAVE SPREADS ACROSS THE AREA TUESDAY AFTERNOON AND EARLY
TUESDAY NIGHT SO EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP.
MODELS CONTINUE TO TREND DOWNWARD WITH INSTABILITY AND WITH EXPECTED
STRATUS NOT ANTICIPATING A WIDESPREAD SEVERE THREAT. THIS LIKELY TO
DECREASE THE THREAT FOR MORE WIDESPREAD HEAVY RAINFALL AND MAKE THE
THREAT MUCH MORE ISOLATED.

WEDNESDAY INTO THURSDAY LOOKING MUCH QUIETER WITH NORTHWEST FLOW AT
THE SURFACE ON WEDNESDAY BRINGING DRIER AIR AND THURSDAY SEEING
WINDS DECREASE...TURN NORTH THEN GO PRETTY LIGHT IN THE EVENING.
HIGHS BOTH DAYS MAINLY FROM THE MID 70S TO LOWER 80S WITH MORNING
LOWS MAINLY IN THE 50S.

IN THE LATTER PERIODS(FRI/MON)...THE MAIN FOCUS DURING THIS TIME
FRAME WILL BE A RIDGE OF HIGH PRESSURE DEVELOPING ACROSS THE MIDWEST
WITH A TROUGH OF LOW PRESSURE DEEPENING OVER THE WESTERN UNITED
STATES. THIS SHOULD LEAVE THE AREA IN RELATIVELY FAST SOUTHWEST FLOW
ALOFT WHICH WILL LIKELY CONTINUE THE SOMEWHAT BUSY PERIOD OF
WEATHER. THE MAIN PROBLEM FOR CONVECTIVE DEVELOPMENT WILL BE A
STRONG CAP WITH THE MODELS SUGGESTING ABOUT +13 TO +15 C AT 700MB SO
THAT WILL ALSO BE SOMETHING TO WATCH TRENDS ON. AND WITH A LIKELY
INCREASE IN TEMPERATURES AND LOW LEVEL MOISTURE...THE THREAT FOR
SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL ALSO BE ON THE
INCREASE. BY THE END OF THE PERIOD THE MODELS ARE IN FAIRLY DECENT
AGREEMENT IN LIFTING THE MAIN WEST COAST TROUGH ONTO THE NORTHERN
AND WESTERN PLAINS WHICH COULD BRING A VERY INTERESTING SET UP FOR
SEVERE WEATHER POTENTIAL ON MONDAY. TOO EARLY TO NAIL DOWN ANY
TIMING RIGHT NOW BUT NEEDLESS TO SAY NEXT WEEKEND INTO EARLY NEXT
WEEK WILL BE A PERIOD TO KEEP AN EYE ON. /08

&&

.AVIATION...
CONVECTION WILL CONTINUE ALONG AND WEST OF THE JAMES RIVER MUCH OF
THE AFTERNOON. IT WILL BE DISORGANIZED AND IS GENERALLY EXPECTED TO
WEAKEN AS IT MOVES EAST ALTHOUGH AN ISOLATED CELL COULD REACH I29.
MORE ORGANIZED CONVECTION LIKELY TO DEVELOP ALONG THE BOUNDARY WEST
OF THE MISSOURI AND THESE SHOULD SLOWLY MOVE EAST THROUGH THE
EVENING. WHERE CU FORM DURING THE EARLY AFTERNOON...WILL SEE CIGS
FROM 3000 TO 4000 FT. VSBYS EXPECTED TO BE VFR EXCEPT IN STRONGEST
CELLS.

OVERNIGHT...WITH LACK OF MIXING AGAIN TODAY...EXPECT THAT STRATUS
WIL FORM OVER MUCH OF THE AREA PRODUCING WIDESPREAD CIGS BELOW 2000
FT AND AREAS OF LIGHT FOG. THE STRATUS IS EXPECTED TO BE AROUND
THROUGH MUCH OF TUESDAY MORNING. /SCHUMACHER

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 13, 11:49 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT MON JUN 13 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
AFTERNOON...PRIMARILY ALONG AND WEST OF THE JAMES RIVER. DURING
THE EVENING...A FEW OF THESE STORMS MAY MOVE EAST TOWARD
INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
STORM WEST OF INTERSTATE 29 MAY PRODUCE UP TO QUARTER SIZE HAIL
THROUGH 8 PM. AFTER 8 PM...STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL REMAIN NEAR FLOOD
STAGE THROUGH THE WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE AREA
ON TUESDAY AFTERNOON INTO EARLY ON WEDNESDAY. THUNDERSTORMS ARE
GENERALLY NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 8 PM WEST OF
INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 13, 2:11 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             2 E PLANKINTON          43.72N 98.43W
06/13/2011  E1.25 INCH       AURORA             SD   PUBLIC

            HALF DOLLAR SIZE HAIL CONTINUED FOR 10 MINUTES AFTER
            EARLIER REPORT.

&&

WILLIAMS
Local storm report, Jun 13, 2:28 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             2 W MOUNT VERNON        43.71N 98.31W
06/13/2011  E1.75 INCH       DAVISON            SD   PUBLIC

&&

WILLIAMS
Local storm report, Jun 13, 2:32 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
232 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 WNW MOUNT VERNON      43.73N 98.33W
06/13/2011  E1.50 INCH       DAVISON            SD   PUBLIC

            WALNUT SIZE HAIL HAS ACCUMULATED 3 INCHES.

&&

WILLIAMS
Local storm report, Jun 13, 2:52 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             MITCHELL                43.73N 98.03W
06/13/2011  E0.75 INCH       DAVISON            SD   BROADCAST MEDIA

&&

MDB
Local storm report, Jun 13, 3:28 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 NNE LOOMIS            43.82N 98.09W
06/13/2011  E1.00 INCH       DAVISON            SD   PUBLIC

&&

KWEISSER
Local storm report, Jun 13, 6:07 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      9 NW FULTON             43.82N 97.95W
06/13/2011                   HANSON             SD   TRAINED SPOTTER

            FIELDS FLOODED ACROSS THE AREA. RAINFALL AMOUNTS OF OVER
            TWO INCHES.

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:21 AM CDTRiver Flood WarningFSDBrule69 days
Jun 14, 12:29 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 14, 1:19 PM CDTFlash Flood WarningFSDMoody3 hr
Jun 14, 1:41 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 14, 4:25 PM CDTFlash Flood WarningFSDMinnehaha, Moody3 hr
Jun 14, 4:44 PM CDTSevere Thunderstorm WarningFSDGregory46 min

Nearby

River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.